Local doctor saves woman overdosing on flight

Updated:

BOSTON - A local cardiologist saved a passenger who was passed out after a believed overdose 30,000 feet in the air.

Dr. Anil Punjabi was about to fall asleep on his flight from Boston to Minneapolis Friday, until he heard the Spirit Airlines attendant shouting for a doctor.

Other passengers alerted the crew when a woman a few rows back had been in the bathroom for a long time.

When she got back to her seat she began to turn grey and then slumped over.Passengers noticed she didn't have a pulse.

Punjabi was working with an OBGYN nurse also on the flight to give her mouth-to-mouth CPR when they discovered a needle hidden in her bra.

"We were down on the ground within 25 minutes, but at that time she was completely unresponsive,” said Punjabi.

For those 25 minutes, the crew, Punjabi, the nurse and an EMT trainee all worked to keep that woman alive.

The situation is putting a spotlight on the gravity of the opioid epidemic in Boston.

And it’s also raising serious concerns for Punjabi about whether action should be taken by airlines across the U.S. to prevent this from happening again. Punjabi and the crew kept the woman alive until the plane was on the ground 25 minutes later, but in other situations, that may not be possible.

"You need to talk to your union, you need to talk to Spirit, you need to talk to the company. I said the one thing you need to get in your med kit is Narcan,” said Punjabi.

Helen Tederous, the Spokesperson for Buffalo Niagara International Airport tells Boston 25 a Boston flight bound for Minneapolis made an emergency landing in Buffalo Friday night and a woman was taken to the hospital for an overdose.

Needles are allowed on flights, but must be declared and screened through TSA. Click here for more information.

Boston 25 News has reached out to Spirit Airlines for comment on the incident and has not yet heard back.

MORE FROM BOSTON 25:

Police: Brockton woman ran heroin, fentanyl delivery service
Chelsea PD investigating sudden spike in overdoses

Next Up: